Montana, 2007

Hail and Damaging Winds in Montana, July 9, 2007

July 9, 2007 · NWS GGW · 16 events in 6 counties and zones

A cold front crossed the area and produced severe thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front crossed the area and produced severe thunderstorms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 9, 8:14 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 8:14 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
914 AM MDT MON JUL 9 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
FAST MOVING DISTURBANCE MAINLY AFFECTING SASK THIS MORNING. AREA OF
LIFT SHOULD AFFECT THE EASTERN ZONES AS A STRONG COLD FRONT PUSHES
INTO W ND THIS AFTERNOON. THIS FRONT LOOKS TO TAP INTO TO AN
UNSTABLE AIRMASS EARLY THIS AFTERNOON OVER THE EASTERN ZONES FOR THE
POSSIBILITY OF SOME LARGE HAIL OR STRONG WINDS. THIS WORDED ALREADY
IN HAZARDOUS WEATHER OUTLOOK AND WILL LEAVE THIS ALONE. GRIDS WERE
TWEAKED TO HIGHLIGHT NOW WINDS A BIT BETTER FOR WESTERN ZONES THIS
AFTERNOON. REST OF FORECAST LOOKS GOOD.  JAMBA

PREVIOUS DISCUSSION...
AFTER A QUIET END TO THE WEEKEND TODAY SHOULD BE A BIT MORE ACTIVE
WEATHER-WISE. A POTENT VORT MAX CURRENTLY IN WESTERN ALBERTA WILL
CONTINUE DIGGING SOUTHEASTWARD TODAY WHILE DRIVING A FAST MOVING
COLD FRONT THROUGH NORTHEAST MONTANA. A 112KT UPPER JET STREAK IS
ALREADY NOSING INTO SOUTHERN SASKATCHEWAN WHERE ENHANCED
DIVERGENCE HAS BEEN SUPPORTING A FEW THUNDERSTORMS. BRUNT OF THIS
ACTIVITY IS EXPECTED TO REMAIN JUST NORTH OF THE BORDER THIS
MORNING. UKMET...GFS AND NAM HAVE ALL INCREASED COLD FROPA TIMING
TODAY AND THIS RESULTS IN THUNDERSTORM CHANCES BEING CONFINED TO
EASTERN ZONES WITH SOME POTENTIAL FOR A FEW STRONG TO SEVERE
STORMS BY MID AFTERNOON...HOWEVER BEST LAPSE RATES AND INSTABILITY
LOOK TO UNFOLD ACROSS WESTERN NORTH DAKOTA. SPC DAY 1 HAS FAR
EASTERN ZONES IN A SLIGHT RISK AND HAVE HIGHLIGHTED THIS IN THE
HWO...BUT EXCLUDED FROM THE FORECAST FOR NOW. DAY SHIFT CAN
REEVALUATE FRONT TIMING AND ADJUST SEVERE THREAT AS NECESSARY.
OTHER CONCERN TODAY IS DURATION OF STRONG POST FRONTAL WINDS.
FORECAST SOUNDINGS INDICATE THE MIXING LAYER SHOULD DECOUPLE JUST
ENOUGH THIS EVENING TO PREVENT STRONG NORTHERLY LOW LEVEL JET FROM
MIXING DOWN. HAVE ISSUED LAKE WIND ADVISORY FROM 2PM TO
9PM...ALTHOUGH THIS MAY NEED TO BE EXTENDED INTO EARLY TUESDAY
BEFORE GRADIENT LOOSENS SUFFICIENTLY. TONIGHT AN UPPER LOW AND
THERMAL TROUGH AXIS SHOULD PASS CLOSE ENOUGH TO THE NORTHEASTERN
ZONES THAT A FEW SHOWERS LOOK REASONABLE.

THE UPPER PATTERN WILL BEGIN TO AMPLIFY AS THE VORT MAX AND UPPER
LOW DIG INTO THE UPPER MISSISSIPPI VALLEY ALLOWING AN UPPER RIDGE
TO BUILD ACROSS THE INTERIOR WEST. SURFACE HIGH PRESSURE WILL SINK
INTO THE LOCAL AREA ON TUESDAY USHERING IN COOLER/MORE STABLE AIR
WHILE REINFORCING A STALLING FRONTAL BOUNDARY NEAR THE ROCKIES.
THIS HIGH WILL THEN SHIFT INTO THE DAKOTAS BY WEDNESDAY ALLOWING
WARM AIR ADVECTION TO INCREASE ACROSS THE REGION...ALTHOUGH LACK
OF ANY ORGANIZED IMPULSES ALOFT WILL KEEP CONDITIONS QUITE DRY
WHILE UNDERGOING A GRADUAL WARMING TREND. MCZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
EXTENDED PERIOD STILL LOOKING RELATIVELY TRANQUIL COURTESY OF AN
UPPER RIDGE WHICH DRIFTS FROM THE WEST COAST WEDNESDAY NIGHT INTO
CENTRAL MONTANA BY SUNDAY. VERY AMPLIFIED UPPER PATTERN OVER NORTH
AMERICA THIS WEEK WITH TROFINESS IN THE EASTERN PACIFIC AND OVER
THE EASTERN THIRD OF THE UNITED STATES. THIS AMPLIFICATION WILL
KEEP THE PATTERN ON THE SLUGGISH SIDE AND ALLOW THE WESTERN RIDGE
TO MOVE EAST GRUDGINGLY INTO MONTANA BY THE WEEKEND. AT THE
SURFACE AT LEAST WEAK HIGH PRESSURE IS EXPECTED THRU SATURDAY
BEFORE A PREFRONTAL TROF HEADS OUR WAY FOR SUNDAY AS A COLD FRONT
MOVES INTO WESTERN MONTANA. TEMPERATURES FOR THIS PERIOD LOOK TO
BE SEASONAL TO SLIGHTLY ABOVE WITH GENERALLY A SLOW WARMING TREND
THRU THE PERIOD AS THE UPPER RIDGE AND WARMER AIR DRAWS CLOSER.
NOT SEEING ANY REASON AT THIS JUNCTURE FOR INCLUSION OF ANY
SIGNIFICANT POPS AS IT LOOKS TO BE A PRIMARILY DRY EXTENDED PERIOD
UPCOMING.

&&

.AVIATION...
MID CLOUDS IN ADVANCE OF AN APPROACHING COLD FRONT AND UPPER
DISTURBANCE DUE TO CROSS LATER TODAY WILL AFFECT THE AREA THIS
MORNING. LATER THIS MORNING CLOUDS WILL THIN OUT FROM WEST TO EAST
AND ALLOW FOR MORE SUN. THIS WILL AID IN DESTABILIZATION...ESPECIALLY
IN THE KSDY AND KGDV AREAS...WHICH COULD RESULT IN A THUNDERSTORM
BEFORE OR WHEN THE FRONT ARRIVES. SHOULD THIS OCCUR VFR CONDITIONS
COULD GIVE WAY TO MVFR/IFR BRIEFLY. OTHERWISE VFR SHOULD PREVAIL
AT ALL SITES THRU TUESDAY MORNING. SOUTHEAST WIND GENERALLY 5 TO
15 KT IN ADVANCE OF THE FRONT THIS MORNING WILL SHIFT TO NORTHWEST
AND BECOME STRONG AND GUSTY BEHIND THE FRONT TO THE TUNE OF 15 TO
25 KT GUSTING TO NEAR 40 KT. THIS WIND SHOULD BEGIN TO DIMINISH
LATER THIS EVENING TO BETWEEN 10 AND 20 KT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 9, 2:59 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 AM MDT MON JUL 9 2007

MTZ017-022-023-092200-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
359 AM MDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 3 PM
UNTIL 9 PM. A FAST MOVING COLD FRONT WILL USHER IN COOLER AIR AND
BREEZY NORTHWEST WINDS BETWEEN 20 TO 30 MPH BY THIS AFTERNOON.
WINDS MAY OCCASIONALLY GUST TO 40 MPH DURING THE AFTERNOON BEFORE
DIMINISHING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024>027-062-092200-
SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
359 AM MDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. A FAST MOVING COLD FRONT WILL ENTER THE REGION
THIS AFTERNOON AND ENCOUNTER AN UNSTABLE AIR MASS. A FEW STORMS
THAT DEVELOP MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS. STORMS ARE EXPECTED TO QUICKLY SHIFT INTO
NORTH DAKOTA BY LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 97 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, McCone

When
July 9, 12:00 PM MST
Where
McCone County, 14 mi WNW of Circle
Measured
0.88 in hail
Reported by
Public
Coordinates
47.498, -105.877

Thunderstorm Wind, McCone

When
July 9, 12:15 PM MST
Where
McCone County, 1 mi S of Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.406, -105.600

The wind was accompanied by pea sized hail.

Hail, McCone

When
July 9, 12:20 PM MST
Where
McCone County, 9 mi SE of Vida
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.738, -105.363

The hail was accompanied by 40 to 50 mph wind and heavy rainfall.

Thunderstorm Wind, Dawson

When
July 9, 12:45 PM MST
Where
Dawson County, 8 mi NW of Lindsay
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.302, -105.270

This report was taken from the Lindsay Divide DOT site.

Hail, Sheridan

When
July 9, 1:20 PM MST to 1:25 PM MST
Where
Sheridan County, 13 mi WNW of Outlook
Measured
1.75 in hail
Reported by
Public
Coordinates
48.952, -105.034

Hail, Prairie

When
July 9, 1:23 PM MST
Where
Prairie County, 6 mi SE of Fallon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.769, -105.030

The hail was accompanied by 40 to 50 mph and heavy rainfall.

Hail, Prairie

When
July 9, 1:30 PM MST
Where
Prairie County, 12 mi SSE of Fallon
Measured
0.88 in hail
Reported by
Public
Coordinates
46.670, -105.023

The hail ranged in size from pea to nickel.

Thunderstorm Wind, Prairie

When
July 9, 1:30 PM MST
Where
Prairie County, 12 mi SSE of Fallon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.670, -105.023

Thunderstorm Wind, Prairie

When
July 9, 1:30 PM MST
Where
Prairie County, Terry to Fallon
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
46.780, -105.300

The wind blew down 6 power poles between Terry and Fallon.

Hail, Prairie

When
July 9, 1:30 PM MST
Where
Prairie County, Terry to Fallon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.780, -105.300

Dime to nickel size hail covered the ground between Terry and Fallon.

Hail, Roosevelt

When
July 9, 1:30 PM MST
Where
Roosevelt County, 5 mi NNE of Froid
Measured
0.88 in hail
Reported by
Public
Coordinates
48.397, -104.458

Hail, Roosevelt

When
July 9, 1:40 PM MST
Where
Roosevelt County, Culbertson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.150, -104.520

The hail was accompanied by 50 mph wind.

Hail, Prairie

When
July 9, 1:45 PM MST
Where
Prairie County, 5 mi N of Mildred
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.752, -104.950

Thunderstorm Wind, Wibaux

When
July 9, 2:15 PM MST
Where
Wibaux County, 2 mi SSE of St Phillip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.803, -104.064

Hail, Sheridan

When
July 9, 2:32 PM MST
Where
Sheridan County, 3 mi WSW of Coalridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.683, -104.241

Hail, Sheridan

When
July 9, 2:38 PM MST to 2:42 PM MST
Where
Sheridan County, 1 mi N of Coalridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.715, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32287, 32288, 32289, 32290, 32291, 32292, 32293, 32294, 32295, 32296, 32297, 32298, 32299, 32300, 32301, 32302.